Alert archive / Indiana / River Flood Warnings in 2018

River Flood Warning 66, NWS Indianapolis, IN

February 24, 2018Bartholomew County, Indiana

NWS Indianapolis, IN issued this river flood warning at Feb 24, 2018, 3:18 PM EST for Bartholomew County, Indiana. It took effect at Feb 25, 2018, 12:46 AM EST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Feb 24, 2018, 3:18 PM EST (20:18 UTC)
In effect from
Feb 25, 2018, 12:46 AM EST
Expired
Feb 25, 2018, 3:18 PM EST
In force
15 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

County Bartholomew County, IN

The radar

The Indianapolis radar (KIND), 65 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Clifty Creek at Hartsville (CCHI3). The gauge peaked at 8.47 ft at Feb 25, 2018, 1:00 AM EST.

actionminormoderate51002/2402/2502/26
Action stage
6 ft
Minor stage
9 ft
Moderate stage
13 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03364500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Feb 24, 3:16 PM EST, 2 minutes earlier.

Area forecast discussion, Feb 24, 3:16 PM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
316 PM EST Sat Feb 24 2018

.UPDATE...
The AVIATION section has been updated below.

&&

.SYNOPSIS...
Issued at 300 AM EST Sat Feb 24 2018

A frontal system is expected to affect the area through tonight. In
the wake of this front, high pressure will move in for the early
parts of next week. Another frontal system may affect the area
around the middle of next week.

&&

.NEAR TERM /Rest of Today/...
Issued at 926 AM EST Sat Feb 24 2018

Forecast is in good shape. Rain continues to fall across the
forecast area this morning, with the heaviest rain generally near
and south of Interstate 70. Radar shows more rain upstream, so
continued the high PoPs into early afternoon.

Short term models show a relative lull in the rain this afternoon
when the forecast area gets in between areas of forcing, so kept the
trend of lowering PoPs for a while this afternoon.

Warm front looks to remain south of the area today, so current
forecast high temperatures look good.

Previous discussion follows...

Radar indicates area of rain expanding across the area, ahead of a
mid level wave currently moving through Missouri. Short term model
guidance suggests this wave will move through the area later this
morning after sunrise, and pass off to the east during the early
afternoon hours.

Will continue with high PoPs through the midday hours today in
association with the passage of the wave. The heaviest rain looks
like it will occur after sunrise this morning, based on location
and timing of the best lift.

There may be a lull in the rainfall for a period later this
afternoon as this wave departs, as model guidance suggests the next
area of stronger lift won't begin moving into the southwest zones
until close to sunset.

There is some concern for the axis of the heaviest rain shifting
north with time, as the 850mb front moves north. Will therefore
expand the Flood Watch a few counties farther north.

Low level thicknesses suggest the GFS MOS highs are probably a
little on the cool side. Will bump up the highs a few degrees.
Appears highs today probably won't be reached until sunset.

&&

.SHORT TERM /Tonight through Monday night/...
Issued at 300 AM EST Sat Feb 24 2018

Will continue with high PoPs tonight, as surface cold
front/occlusion moves through in the 250500Z-250900Z time frame.
Models suggest wind fields aloft will be quite strong, with a low
level jet in excess of 65 kts, and a mid level jet around 100 kts,
although lapse rates/instability continue to look rather poor.
Potential exists for high winds and embedded circulations with any
convection that develops near the front.

Rest of the short term looks dry, as high pressure builds across the
Ohio and Tennessee Valley.

Progged low level thicknesses suggest the GFS MOS temperature
guidance for the next couple of days looks reasonable, so only minor
adjustments planned.

&&

.LONG TERM /Tuesday Night Through Saturday/...
Issued at 209 PM EST Sat Feb 24 2018

Models are close enough that the model blend initialization
was accepted for most items.

Upper energy will eject out of the southwestern USA early in the
period, leading to an upper low moving across the forecast area on
Thursday. As this moves out at the end of next week, upper ridging
will move in.

The upper system will lead to the development of a decent surface
low, forecast to be around Chicago by Thursday afternoon.

The result for central Indiana will be rain chances starting later
Tuesday night and continuing through Thursday night. Dry weather
then looks to move in to end next week.

Above normal temperatures will continue through Thursday, then near
normal readings can be expected behind the low pressure system.

&&

.AVIATION (Discussion for the 242100Z TAF Update)...
Issued at 316 PM EST Sat Feb 24 2018

Continued with predominant IFR, although there will likely be some
brief periods of higher ceilings the next couple of hours. The rain
will move back in and lower things back to IFR before 00Z.

Previous discussion follows...

 Poor flying conditions expected during the first half of the
period, then a gradual improvement to VFR by 12Z Sunday.
Thunderstorms are possible most sites mainly 01-07Z.

First surge of rain will be diminishing at valid time. Upstream
observations show IFR ceilings are common, so will go with IFR as
predominant all areas. However, there may be some breaks to as high
as VFR at times into mid afternoon.

Second surge of rain will move in from the southwest after 22Z or so
and then persist through the evening. IFR ceilings and some IFR
visibility will occur with this rain, along with embedded
thunderstorms. Low level wind shear will develop as a cold front
approaches later this evening.

The rain will move out overnight, and ceilings will gradually
improve as drier air works in. Winds will gust to over 25kt
overnight into Sunday morning.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday morning for INZ045>049-051>057-
060>065-067>072.

Flood Watch through Sunday morning for INZ030-031-035>044.

&&

SYNOPSIS...JAS
NEAR TERM...JAS/50
SHORT TERM...JAS
LONG TERM...50
AVIATION...50
Hazardous weather outlook, Feb 24, 10:13 AM EST, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
1013 AM EST Sat Feb 24 2018

INZ021-028>031-035>043-049-251515-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Henry-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, and Muncie
1013 AM EST Sat Feb 24 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Flooding will occur on area waterways. In addition
isolated thunderstorms are possible tonight.

Hazards: Flooding...Lightning...brief gusty winds.

Timing: Flooding will be ongoing and best chances of lightning and
brief gusty winds will be this evening.

Discussion: Low pressure will track east across the Great Lakes, and
a cold front will push east across our area after midnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: Flooding will continue on area rivers.

Discussion: An area of low pressure will move east across the Great
Lakes Wednesday night and early Thursday brining more rain.
Otherwise quiet weather can be expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ044>048-051>057-251515-
Parke-Putnam-Hendricks-Marion-Hancock-Vigo-Clay-Owen-Morgan-Johnson-
Shelby-Rush-
Including the cities of Indianapolis, Terre Haute, and Shelbyville
1013 AM EST Sat Feb 24 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Flooding will occur on some rivers, creeks and streams.
Locally heavy rainfall may cause significant rises on some creeks
and streams. An isolated severe storm is possible tonight.

Hazards: Locally heavy rainfall, flooding, damaging winds, lightning.

Timing: Flooding through tonight. Areas of heavy rain will diminish
by early afternoon but return late this afternoon into tonight. Best
chances for thunderstorms will be tonight before 200 AM.

Discussion: Low pressure will track east across the Great Lakes, and
a cold front will push east across our after midnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook:  Flooding will continue on area rivers.

Discussion: An area of low pressure will move east across the Great
Lakes Wednesday night and early Thursday brining more rain.
Otherwise quiet weather can be expected.

.SPOTTER INFORMATION STATEMENT...

There is a low chance of spotter activation tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ060>065-067>072-251515-
Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-
Lawrence-Jackson-Jennings-
Including the cities of Bloomington, Columbus, Vincennes, Bedford,
and Seymour
1013 AM EST Sat Feb 24 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: A few severe thunderstorms with damaging winds and isolated
tornadoes are possible tonight.  Low land flooding will occur on
some creeks and streams. Locally heavy rainfall may cause
significant rises on some creeks and streams.

Hazards: Flooding, heavy rainfall, damaging winds, isolated
tornadoes.

Timing: Flooding through tonight. Areas of heavy rain will diminish
by early afternoon but return late this afternoon into tonight. Best
chances for thunderstorms will be from 7 PM to 3 AM tonight.

Discussion: Low pressure will track east across the Great Lakes, and
a cold front will push east across our area after midnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: Flooding will continue on area rivers.

Discussion: An area of low pressure will move east across the Great
Lakes Wednesday night and early Thursday brining more rain.
Otherwise quiet weather can be expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 2:30 PM ESTRiver Flood WarningINDJohnson45 hr
Feb 24, 3:18 PM ESTRiver Flood WarningINDHenry, Rush, Shelby31 hr
Feb 24, 3:18 PM ESTRiver Flood WarningINDPutnam24 hr
Feb 24, 3:18 PM ESTRiver Flood WarningINDMarion31 hr
Feb 24, 3:18 PM ESTRiver Flood WarningINDOwen49 hr
Feb 24, 3:18 PM ESTRiver Flood WarningINDHancock24 hr
Feb 24, 3:18 PM ESTRiver Flood WarningINDDelaware, Randolph31 hr
Feb 24, 4:55 PM ESTRiver Flood WarningINDDecatur29 hr

Nearby

River Flood Warnings in Indiana, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.